As well, many patients Tony spoke with in the VA hospital had suffered adverse fentanyl side effects, from depression to respiratory problems.
Tony says that because of his medical (albeit limited) medical background, he is familiar with analgesic opoids such as fentanyl and morphine—both commonly used to treat chronic pain. "Because I am a veteran, I had many opportunities when I was at the VA hospital to explain to others the potential risks in wearing the fentanyl patch," says Tony, "especially how you can get a higher dose if you wear it in sauna or hot tub." But Tony didn't know that he could overdose on the fentanyl patch by wearing it in the hot southern California sun.
"My problem happened when I didn't have my car and I got stuck waiting outside for a bus one day," Tony explains. "I got roasted by the sun (I lived in the valley) and it took a long time to cool down: my body couldn't stop whatever reaction it was going through. I got light-headed and dizzy and thought I was going to faint. It felt like I was being baked alive. Other people standing around me were hot but not to this extent, I wasn't reacting like them. I was also a lifeguard and know all about heat stroke and once I had heat exhaustion. But that wasn't even close to this; it was small scale to what I experienced waiting for that bus, wearing the Duragesic patch.
I didn't really think of the Duragesic fentanyl patch as the culprit but when I talked to some others at the VA hospital, they related similar experiences. I spoke to my doctor and he put me on something else. Nobody explained heat warnings to me; I only recall the warning about not wearing the patch in a sauna or steam room--that degree of heat.
I will never forget that time at the bus stop—it was embarrassing and terrifying. That is 95 percent of the reason I moved… After that incident I would sweat profusely even in an air conditioned room. And I am still heat-sensitive.
I was on the patch for about a year and I suffered from this heat problem frequently. Even if it wasn't hot I could easily get overheated. Today and yesterday I picked up my daughter in the valley—it was 95 degrees there but here in Marina del Ray it is 20 degrees cooler—I couldn't function in that heat. My body feels like it exudes a toxic, chemical thing.
I know enough about pharmacology to know that opiates are respiratory suppressants. And I do know enough about these drugs not to overdose; I have enough restraint to take these meds responsibly and I give myself a little pat on the back for that. In fact my doctor says I am the patient he has to worry about the least. However, I know many folks taking the fentanyl patch who suffer from depression and other side effects, possibly because of this drug but of course it can also be due their disability...
READ MORE FENTANYL LEGAL NEWS
According to the website drugs.com, Skin and Appendages Sweating occurred in 10 percent or more of Fentanyl transdermal system patients in pre-marketing clinical trials. It also lists many severe side effects, including severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); hallucinations; muscle rigidity; seizures; slow or irregular heartbeat; slowed breathing; trouble breathing and weakness.